|Switching to Lexiva/Telzir, Norvir and Truvada
Jul 25, 2005
Two years ago I've started taking Kaletra and Combivir. It works very fine for me, nearly without any side effects, my virus load is undetectable and my CD4-count raised from 150 up to 430. Unfortunately my cholesterol levels are relatively high so I asked my doc if we should switch the treatment maybe to Reyataz and Truvada which is supposed to be a more "modern" treatment option with less side effects concerning the blood lipid levels and without the "nasty" AZT part of combivir. He suggested to switch to an even better combination: Lexiva/Telzir, Norvir and Truvada, that can also be taken once daily like Reyataz.
But now I've read that only treatment-naive patients should take the once-daily-dosis of Lexiva. What's your opinion on that subject? And is it possible to take Truvada once daily and at the same time Lexiva/Norvir twice daily? And do you agree with my doctor that Lexiva/Truvada is even better than Reyataz/Truvada? Thanks so much in advance for your answers! And thanks so much for your site, it really helped and supported me that much in sometimes very difficult times. Many regards Stephen
| Response from Dr. Young
Thanks for your post and kind words.
The proposed regimen of fosamprenavir/ritonavir with Truvada (tenofovir/FTC) has had limited prospective clinical trials, but preliminary pharmacokinetic analyses as well as fairly extensive clinical experience would predict this to be a highly effective and well tolerated regimen. It can be taken all at the same time.
Truvada can certainly be considered a modern combo nucleoside pill-- Combivir was clearly the first in this type of medication. The major difference is that Truvada can be dosed once-daily, whereas Combivir must be dosed twice a day. Yes, because of the absence of AZT in Truvada, the medication tends to be better tolerated (less fatigue, headache and anemia; probably less long-term risk of lipoatrophy). For those patients who have been on Combivir for a long time without side effects, it's not entirely clear to me that there will be a dramatic improvement in symptoms. Tenofovir (part of Truvada) has the interesting property of actually lowering blood lipid values- an asset as we have increasing concern about risk of heart disease.
Fosamprenavir is generally very well tolerated and unlike all other PIs can be taken without regard to diet or drink. Fos can be dosed once- or twice-daily; in your case, since you've not experienced treatment failure (or have PI resistance), once-daily dosing would be entirely appropriate.
As for whether Lexiva is better than Reyataz, I'll wait for the results of head-to-head clinical trials before making a statement of fact. Indeed, there aren't any data yet on the use of ritonavir-boosted Reyataz, so there's a large degree of speculation in such comparisons. Nonetheless, there are significant similarities, especially in reference to earlier PIs, like Kaletra. Both are quite well tolerated and can be dosed once-daily with low pill counts (4 and 3 pills, respectively). Both PIs cause relatively little impact on cholesterol and triglycerides.
There are also differences between the drugs. Lexiva causes a mild rash in a minority of patients; Reyataz (when boosted) causes mild yellowing of the eyes and skin in ~10% of patients. Unlike Lexiva (and Kaletra), Reyataz must be taken with food and cannot be taken with proton pump antacids (like omeprazole or esomeprazole). Lastly, tenofovir lowers Reyataz levels about 25%. Medications like Zantac or Tagamet should be taken with caution in both instances, separated from the dose of the PIs.
Overall, I like the proposed treatment. The experience of our patients has been positive and the lack of diet restriction or need to avoid drugs like Prilosec has been appreciated. Most importantly, the regimen appears to have the potency of boosted PIs without a lot of the side effects.
I hope this helps. Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Tongue Worried It Could Be Ars
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Sinus Infection After Swallowing Cum Worried I Have HIV
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.